Hitting Forbidden Subgraphs in Graphs of Bounded Treewidth

  • Marek Cygan
  • Dániel Marx
  • Marcin Pilipczuk
  • Michał Pilipczuk
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8635)


We study the complexity of a generic hitting problem H -Subgraph Hitting , where given a fixed pattern graph H and an input graph G, we seek for the minimum size of a set X ⊆ V(G) that hits all subgraphs of G isomorphic to H. In the colorful variant of the problem, each vertex of G is precolored with some color from V(H) and we require to hit only H-subgraphs with matching colors. Standard techniques (e.g., Courcelle’s theorem) show that, for every fixed H and the problem is fixed-parameter tractable parameterized by the treewidth of G; however, it is not clear how exactly the running time should depend on treewidth. For the colorful variant, we demonstrate matching upper and lower bounds showing that the dependence of the running time on treewidth of G is tightly governed by μ(H), the maximum size of a minimal vertex separator in H. That is, we show for every fixed H that, on a graph of treewidth t, the colorful problem can be solved in time \(2^{\mathcal{O}(t^{\mu (H)})}\cdot|V(G)|\), but cannot be solved in time \(2^{o(t^{\mu (H)})}\cdot |V(G)|^{O(1)}\), assuming the Exponential Time Hypothesis (ETH). Furthermore, we give some preliminary results showing that, in the absence of colors, the parameterized complexity landscape of H -Subgraph Hitting is much richer.


Colorful Variant Dynamic Programming Algorithm Input Graph Tree Decomposition Tight Bound 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. J. Algorithms 12(2), 308–340 (1991)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Betzler, N., Bredereck, R., Niedermeier, R., Uhlmann, J.: On bounded-degree vertex deletion parameterized by treewidth. Discrete Appl. Math. 160(1-2), 53–60 (2012)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013, Part I. LNCS, vol. 7965, pp. 196–207. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  4. 4.
    Bodlaender, H.L., Drange, P.G., Dregi, M.S., Fomin, F.V., Lokshtanov, D., Pilipczuk, M.: An \(\mathcal{O}(c^k n)\) 5-approximation algorithm for treewidth. In: FOCS, pp. 499–508 (2013)Google Scholar
  5. 5.
    Courcelle, B.: The monadic second-order logic of graphs I: Recognizable sets of finite graphs. Inf. Comput. 85, 12–75 (1990)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. In: FOCS, pp. 150–159 (2011)Google Scholar
  7. 7.
    Dom, M., Lokshtanov, D., Saurabh, S.: Incompressibility through colors and iDs. In: Albers, S., Marchetti-Spaccamela, A., Matias, Y., Nikoletseas, S., Thomas, W. (eds.) ICALP 2009, Part I. LNCS, vol. 5555, pp. 378–389. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  8. 8.
    Fomin, F.V., Lokshtanov, D., Saurabh, S.: Efficient computation of representative sets with applications in parameterized and exact algorithms. In: SODA, pp. 142–151 (2014)Google Scholar
  9. 9.
    Jansen, B.M.P., Lokshtanov, D., Saurabh, S.: A near-optimal planarization algorithm. In: SODA, pp. 1802–1811 (2014)Google Scholar
  10. 10.
    Lokshtanov, D., Marx, D., Saurabh, S.: Known algorithms on graphs on bounded treewidth are probably optimal. In: SODA, pp. 777–789 (2011)Google Scholar
  11. 11.
    Lokshtanov, D., Marx, D., Saurabh, S.: Lower bounds based on the exponential time hypothesis. Bulletin of the EATCS 105, 41–72 (2011)MATHMathSciNetGoogle Scholar
  12. 12.
    Lokshtanov, D., Marx, D., Saurabh, S.: Slightly superexponential parameterized problems. In: SODA, pp. 760–776 (2011)Google Scholar
  13. 13.
    Pilipczuk, M.: Problems parameterized by treewidth tractable in single exponential time: A logical approach. In: Murlak, F., Sankowski, P. (eds.) MFCS 2011. LNCS, vol. 6907, pp. 520–531. Springer, Heidelberg (2011)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Marek Cygan
    • 1
  • Dániel Marx
    • 2
  • Marcin Pilipczuk
    • 3
  • Michał Pilipczuk
    • 3
  1. 1.Institute of InformaticsUniversity of WarsawPoland
  2. 2.Institute for Computer Science and ControlHungarian Academy of Sciences (MTA SZTAKI)Hungary
  3. 3.Department of InformaticsUniversity of BergenNorway

Personalised recommendations